Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 65, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 21, 2004, 4:13 PM CDT for Irion County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 21, 2004, 6:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS San Angelo, TX
- Area
- Counties, with a storm outline in the text
County Irion County, TX
The radar
The San Angelo radar (KSJT), 64 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KSJT 212116 FFWSJT TXC235-212315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 413 PM CDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * FLASH FLOOD WARNING FOR... IRION COUNTY IN WEST CENTRAL TEXAS * UNTIL 615 PM CDT * AT 408 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL IRION COUNTY...OR ABOUT 23 MILES NORTHEAST OF BIG LAKE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. LAW ENFORCEMENT REPORTED THAT THE INTERSECTION OF HIGHWAY 163 AND 2469 WAS FLOODED. RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE BEEN ESTIMATED BY RADAR WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 6 PM...AND THIS WILL CAUSE ADDITIONAL FLOODING OF LOW WATER CROSSINGS. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF WESTERN IRION COUNTY. TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3130 10126 3129 10103 3152 10100 3151 10126 $$
1 follow-up statement
000 WGUS74 KSJT 212233 FFSSJT TXC235-212300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 535 PM CDT SAT AUG 21 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR IRION COUNTY UNTIL 615 PM CDT... AT 518 PM CDT...DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAVE FALLEN OVER SOUTHWESTERN IRION COUNTY SINCE 4 PM...WITH ADDITIONAL RAINFALL UP TO 1 INCH EXPECTED BY 615 PM CDT. THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. AT 520 PM CDT...COUNTY OFFICIALS CONTINUED TO REPORT THAT HIGHWAY 163 AT FM 2469 IS FLOODED. MANY DRAWS AND CREEKS ARE FLOWING WITH RUNOFF FROM THESE HEAVY RAINS. OTHER LOW AREAS OF ROADS...ESPECIALLY COUNTY ROADS MAY HAVE WATER COVERING THEM. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:17 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 21, 2:17 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 217 PM CDT SAT AUG 21 2004 .SHORT TERM...ONE OF THE LAST WAVES IN THE SERIES IS CURRENTLY MOVING ACROSS THE AREA THIS AFTERNOON AND SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WITH THIS FEATURE IN ASSOCIATION WITH OUT FLOW BOUNDARIES THAT ARE MARCHING ALL ACROSS THE AREA. DOES APPEAR THAT THIS SHOULD BE THE LAST MAJOR RAINFALL EVENT FOR THE NEXT SEVERAL DAYS. THE WATER VAPOR IMAGERY IS SHOWING THAT THE TROPICAL MOISTURE PLUM HAS SHIFTED TO THE SOUTH. THE GFS IS NOW MORE WET THAN THE ETA. THE ETA HAS HAD THE BETTER TRACK RECORD IN THE SHORT TERM AS OF LATE AND WILL CONTINUE TO TREND TOWARDS THE DRIER ETA WITH THE FORECAST PACKAGE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE LIKELY OVER THE SOUTHERN 2/3RDS OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING...BUT BY MID-EVENING A DEFINITE DIMINISHING TREND SHOULD BE NOTED AS SHORT WAVE ENERGY LIFTS NORTHEAST AND SUBSIDENCE IN ITS WAKE MOVES IN AND SHUTS DOWN THE ACTIVITY OVER MUCH OF THE AREA. CAN NOT RULE OUT SOME SHOWER ACTIVITY TOMORROW AFTERNOON WITH DAYTIME HEATING...BUT AGAIN NOT EXPECTING THE WIDESPREAD HEAVY RAINS THAT WE HAVE SEEN THIS PAST WEEK. STILL EXPECTING TEMPERATURES TOO REBOUND ONCE WE GET RID OF THE CLOUD COVER...BUT WITH ALL OF THE MOISTURE AND GREEN UP...WILL BE TOUGH TO GET TOO WARM AGAIN THE REST OF THE SUMMER. && .LONG TERM...STILL EXPECTING SHORT WAVE RIDGING TO BUILD IN AHEAD OF DEVELOPING WEST COAST TROUGH THROUGH NEXT WEEK. THERE ARE SOME HINTS THAT WHAT IS LEFT OF THE CUT OFF LOW CURRENTLY OFF OF THE WEST COAST WILL MOVE ACROSS THE AREA TUESDAY NIGHT. THERE ARE SOME HINTS THAT IT COULD PRODUCE SOME THUNDERSTORM ACTIVITY TUESDAY NIGHT ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. AFTER THAT THERE IS NOTHING REALLY TOO KEY ON FOR PRECIPITATION IN THE REMAINDER OF THE EXTENDED WITH TEMPERATURES AT OR BELOW NORMAL. HOWEVER...WILL HAVE TO WATCH FOR WAVES AHEAD OF THE WEST COAST TROUGH THAT SHOULD BE ESTHABLISED BY THAT TIME. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 70 92 72 94 / 10 20 10 0 SAN ANGELO 70 91 71 94 / 30 10 10 0 JUNCTION 72 91 72 94 / 30 20 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 27/BRAZZELL
Hazardous weather outlook, Aug 21, 1:49 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 149 PM CDT SAT AUG 21 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-221900- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 149 PM CDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE...NUMEROUS THUNDERSTORMS COVERED PORTIONS OF WEST CENTRAL TEXAS AGAIN TODAY...THE STORMS FORMED ALONG A OLD FRONTAL BOUNDARY AND SEVERAL OLD OUTFLOW BOUNDARIES. THE RAIN SHOULD DECREASE AROUND SUNSET. VERY HEAVY RAINFALL IS POSSIBLE AND WITH THE NEAR SATURATED GROUND FLOODING OF LOW LYING AREAS IS LIKELY. A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...AND A STORM OR TWO MAY REACH SEVERE LEVELS. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 21, 1:01 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD COLEMAN 31.83N 99.43W
08/21/2004 COLEMAN TX LAW ENFORCEMENT
SEVERAL STREETS FLOODED
&&
BRAZZELLLocal storm report, Aug 21, 1:03 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 PM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 2 E VANCOURT 31.34N 100.14W
08/20/2004 0.88 INCH TOM GREEN TX PUBLIC
0635 PM HAIL ROWENA 31.65N 100.05W
08/20/2004 1.00 INCH RUNNELS TX LAW ENFORCEMENT
0648 PM HAIL BALLINGER 31.74N 99.96W
08/20/2004 2.75 INCH RUNNELS TX LAW ENFORCEMENT
0802 PM TSTM WND GST VOCA 31.01N 99.18W
08/20/2004 65 MPH MCCULLOCH TX TRAINED SPOTTER
REPORTED 2.5 INCH DIAMETER OAK TREE LIMBS DOWN.
0910 AM FLASH FLOOD SAN SABA 31.20N 98.72W
08/21/2004 SAN SABA TX LAW ENFORCEMENT
SEVERAL STREETS ARE CLOSED IN SAN SABA AND SEVERAL COUNTY
ROADS WERE FLOODED.
1000 AM FLASH FLOOD BROWNWOOD 31.71N 98.99W
08/21/2004 BROWN TX LAW ENFORCEMENT
LAW ENFORCEMENT CENTER REPORTED NUMEROUS ROADS FLOODED IN
SOUTHERN BROWN COUNTY INCLUDING THE CITY OF BROWNWOOD
1109 AM FLASH FLOOD BROWNWOOD 31.71N 98.99W
08/21/2004 BROWN TX EMERGENCY MNGR
STREETS IN BROWNWOOD COUNTINUE TO BE FLOODED DUE TO
RUNOFF. ALSO THERE ARE SOME REPORTS OF WATER HAVING
ENTERED SOME DWELLINGS.
1218 PM FLASH FLOOD VOCA 31.01N 99.18W
08/21/2004 MCCULLOCH TX LAW ENFORCEMENT
WATER OVER ROADS
1230 PM FLASH FLOOD COLEMAN 31.83N 99.43W
08/21/2004 COLEMAN TX LAW ENFORCEMENT
SEVERAL STREETS FLOODED
1242 PM FLASH FLOOD SAN SABA 31.20N 98.72W
08/21/2004 SAN SABA TX LAW ENFORCEMENT
FLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID
RISES ALSO NOTED ON THE MAINSTEM RIVERS.
&&
BRAZZELLLocal storm report, Aug 21, 1:34 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
134 PM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1242 PM FLASH FLOOD SAN SABA 31.20N 98.72W
08/21/2004 SAN SABA TX LAW ENFORCEMENT
FLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID
RISES ALSO NOTED ON THE MAINSTEM RIVERS. HIGHWAY 190 TO
RICHLAND SPRINGS FROM SAN SABA WAS CLOSED.
&&
BRAZZELLLocal storm report, Aug 21, 3:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 PM FLASH FLOOD COLEMAN 31.83N 99.43W
08/21/2004 COLEMAN TX LAW ENFORCEMENT
FLOODING REPORTED IN THE CENTRAL PORTIONS OF THE COUNTY
0305 PM HAIL 15 WSW MERTZON 31.18N 101.05W
08/21/2004 1.75 INCH IRION TX LAW ENFORCEMENT
&&
BRAZZELLLocal storm report, Aug 21, 3:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 17 W MERTZON 31.26N 101.10W
08/21/2004 60 MPH IRION TX LAW ENFORCEMENT
REPORT CAME FROM THE INTERSECTION OF HIGHWAY 163 AND 2469
&&
BRAZZELLLocal storm report, Aug 21, 3:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 PM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0354 PM FLASH FLOOD NW BRADY 31.14N 99.33W
08/21/2004 MCCULLOCH TX DEPT OF HIGHWAYS
TXDOT REPORTED FLOODING OVER MUCH OF MCCULLOCH COUNTY.
THE WORST CONDITIONS WERE LOCATED OVER NORTWEST PORTIONS
OF THE COUNTY WHERE FM 765 IS CLOSED.
&&
BRAZZELLThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:21 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, McCulloch, Mason | 54 min |
| Aug 20, 8:06 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 54 min |
| Aug 20, 8:14 PM CDT | Flash Flood Warning | SJT | McCulloch | 3 hr |
| Aug 20, 9:58 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 62 min |
| Aug 21, 8:29 AM CDT | Flash Flood Warning | SJT | Brown, San Saba | 91 min |
| Aug 21, 10:51 AM CDT | Flash Flood Warning | SJT | Coleman, McCulloch, San Saba | 114 min |
| Aug 21, 2:41 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 64 min |
| Aug 21, 2:51 PM CDT | Flash Flood Warning | SJT | Brown, Coleman, McCulloch, San Saba | 3 hr |
| Aug 21, 3:37 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 53 min |
| Aug 21, 5:02 PM CDT | Flash Flood Warning | SJT | Crockett | 118 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.